Can my patient with renal insufficiency safely undergo gadolinium-based contrast MRI?

It may be possible for patients with renal insufficiency, including those with end-stage kidney disease (ESKD), to undergo MRI using potentially safer preparations of gadolinium-based contrast agents (GBCAs) with “very low, if any” risk of the feared nephrogenic systemic sclerosis (NSF). 1

In contrast to the so called “linear” chelates of gadolinium (eg, gadodiamide, gadopentetate), “cyclic” GBCA’s (eg, gadoteridol) have not been clearly associated with NSF. 2 A Veterans Administration study involving gadoteridol identified no cases of NSF among the 141 patients on hemodialysis following 198 exposures. 2 In fact, the 2017 American College of Radiology (ACR) Manual on Contrast Media reports the risk of NSF with cyclic chelates as “very low, if any”. 1 Even when a cyclic GBCA is used in patients with ESKD, however, hemodialysis is recommended as soon as possible after MRI. 3

GBCAs are chelates with 2 major components: gadolinium and either a linear or cyclic ligand. Cyclic ligands bind to gadolinium more avidly, resulting in lower probability of circulating renally-cleared free gadolinium which when deposited in tissue is thought to potentially trigger NSF.2

Although NSF is characterized by progressive fibrosis of skin and soft tissue, it may involve multiple organs with an estimated 30% mortality rate. 4

 Bonus Pearl: Did you know NSF is really a new disease, with no evidence of its existence before 1997?

References

  1. “Nephrogenic Systemic Fibrosis”. In ACR Manual on Contrast Media; Version 10.3; May 31, 2017. https://www.acr.org/-/media/ACR/Files/Clinical-Resources/Contrast_Media.pdf
  2. Reilly RF. Risk for nephrogenic systemic fibrosis with gadoteridol (ProHance) in patients who are on long-term hemodialysis. Clin J Am Soc Nephrol 2008;3:747-51. https://www.ncbi.nlm.nih.gov/pubmed/18287249
  3. Wang Y, Alkasab TK, Nari O, et al. Incidence of nephrogenic systemic fibrosis after adoption of restrictive gadolinium-based contrast agent guidelines. Radiology 2011;260:105-111.  https://www.ncbi.nlm.nih.gov/pubmed/21586680
  4. Schlaudecker JD, Bernheisel CR. Gadolinium-associated nephrogenic systemic fibrosis. Am Fam Physician 2009;80:711-14. https://www.aafp.org/afp/2009/1001/p711.pdf

 

Contributed by Richard Newcomb, MD, Mass General Hospital, Boston, MA.

Can my patient with renal insufficiency safely undergo gadolinium-based contrast MRI?

How strong is the evidence for IV contrast-induced nephropathy (CIN) following CT scans?

Not as strong as one might expect with an increasing number of investigators questioning the causative role of IV contrast in precipitating CIN.

A 2013 meta-analysis involving observational—mostly retrospective— studies concluded that the risks of AKI, death, and dialysis were similar between IV contrast and non-contrast patients, including those with diabetes or underlying renal insufficiency1.

Two retrospective studies2,3 designed to control for a variety of factors that may affect the risk of AKI by propensity matching found divergent results with the larger and better designed study finding no significant difference in AKI between the 2 groups3. A 2017 retrospective cohort analysis of emergency department patients utilizing a similar propensity-score analysis also failed to find a difference in post-CT AKI between those receiving and not receiving IV contrast4.

Further shedding doubt on the role of IV contrast in causing AKI, a study involving patients with chronic kidney disease found no difference in the rates of excretion of 2 biomarkers of AKI (neutrophil gelatinase-associated lipocalin-NGAL, and kidney injury molecule-1-KIM-1) between patients with and without presumed CIN5. Some have even criticized experimental animal studies supporting the existence of CIN due to their poor applicability to human renal disease1.

This is not to say that IV CIN does not exist. Rather, we should keep an open mind about the pathophysiology and epidemiology of CIN. Stay tuned!

Fun pearl: Did you know that the first case of CIN was described in a patient with multiple myeloma undergoing IV pyelography (before the CT era)?

References

  1. McDonald JS, McDonald RJ, Comin J, et al. Frequency of acute kidney injury following intravenous contrast medium administration: a systematic review and meta-analysis. Radiology. 2013;267(1):119-128. https://www.ncbi.nlm.nih.gov/pubmed/23319662
  2. Davenport MS, Khalatbari S, Dillman JR, et al. Contrast material-induced nephrotoxicity and intravenous low-osmolality iodinated contrast material. Radiology. 2013;267(1):94-105. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC3606541/pdf/121394.pdf
  3. McDonald RJ, McDonald JS, Bida JP, et al. Intravenous contrast material-induced nephropathy: causal or coincident phenomenon? Radiology 2013;267:106-18. https://www.ncbi.nlm.nih.gov/pubmed/23360742
  4. Hinson JS, Ehmann MR, Fine DM, et al. Risk of acute kidney injury after intravenous contrast media administration. Ann Emerg Med 2017; 69:577-586. https://www.ncbi.nlm.nih.gov/pubmed/28131489
  5. Kooiman J, van de Peppel WR, Sijpkens YWJ, et al. No increase in kidney injury molecule-1 and neutrophil gelatinase-associated lipocalin excretion following intravenous contrast enhanced-CT. Eur Radio 2015;25:1926-34. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC4457910/pdf/330_2015_Article_3624.pdf

Contributed by Ginger Jiang, Medical Student, Harvard Medical School

How strong is the evidence for IV contrast-induced nephropathy (CIN) following CT scans?